Colorado, 2007High Wind in Colorado, November 27, 2007
November 27, 2007 · NWS BOU · 2 events in 2 counties and zones
Strong damaging winds developed in the North-Central Mountains. Peak wind reports included 85 mph, 9 miles west-southwest of Rustic, and 79 mph atop Mines Peak and Niwot Ridge.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong damaging winds developed in the North-Central Mountains. Peak wind reports included 85 mph, 9 miles west-southwest of Rustic, and 79 mph atop Mines Peak and Niwot Ridge. A 68-year-old hiker was killed, and his friend injured, when a tree fell on them in Rocky Mountain National Park. He was struck by a falling tree about a mile and a half from the trailhead at the entrance of the Wild Basin Area. The dead 50-ft tall tree was a Douglas fir. The top broke off 15 feet above the ground and glanced off three standing trees before landing on the trail. The tree was approximately 10 inches in diameter at the point it hit the hikers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 27, 4:09 AM MST, 10 hours 21 minutes earlier.
Area forecast discussion, Nov 27, 4:09 AM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE, DENVER CO
409 AM MST TUE NOV 27 2007
.SHORT TERM...AN UPPER LEVEL TROUGH CURRENTLY OVER THE PACIFIC
NORTHWEST WILL RAPIDLY MOVE SOUTHEAST TODAY AND TRACK ACROSS THE
CENTRAL ROCKIES TONIGHT. THIS TROUGH WILL INDUCE A WEAK RIDGE AHEAD
OF IT TODAY LEADING TO WARMER TEMPERATURES AND DRY CONDITIONS.
WESTERLY WINDS ALOFT WILL INCREASE THROUGH OUT THE DAY AS THE UPPER
LEVEL TROUGH APPROACHES. BY AFTERNOON...STRONG WINDS WILL BE
POSSIBLE IN THE MOUNTAINS WITH GUSTS TO 70 MPH POSSIBLE. THE LOWER
PART OF THE ATMOSPHERE WILL BE STABLE AND WILL KEEP THE STRONGER
WINDS ALOFT FROM MIXING DOWN INTO THE FOOTHILLS AND PLAINS.
SNOW WILL BE LIKELY IN THE MOUNTAINS TONIGHT AS THE TROUGH PASSES
THROUGH THE REGION. NOT EXPECTING ANY SNOW WILL FALL ACROSS THE
PLAINS TONIGHT DUE TO THE STRONG DOWNWARD MOTION CAUSED BY THE
STRONG WINDS ALOFT. WEST TO NORTHWEST WINDS WILL INCREASE OVERNIGHT
ACROSS THE PLAINS BEHIND THE TROUGH. THIS WILL USHER IN COOLER AIR
INTO THE AREA.
.LONG TERM...BUCKLES IN THE STRONG JET FLOW ALOFT STREAMING OUT OF
THE PACIFIC NORTHWEST AND OVER THE NRN AND CNTRL ROCKY MTN REGION
NEXT 5-6 DAYS WILL KEEP OUR WEATHER INTERESTING TO SAY THE LEAST.
TIMING THE PASSAGE OF THESE BUCKLES OR WAVES IN THE FLOW WILL BE A
REAL CHALLENGE BOTH FOR THE FCSTR AND THE MODELS. MODELS HAVE GONE
THROUGH A NUMBER OF ADJUSTMENTS PAST FEW DAYS BOTH IN THE TIMING AND
STRENGTH OF THESE WAVES...AND DIFFERENCES BETWEEN THE MEDIUM RANGE
MODELS NOT HELPING THINGS. ALL THIS TO BE EXPECTED WITH SUCH AS
PROGRESSIVE FLOW PATTERN...SOMETHING NOT UNCOMMON THIS TIME OF YEAR.
FIRST IN A SERIES OF WAVES BLOWS THROUGH THE AREA ON WEDNESDAY
ACCOMPANIED BY A 175+ KT JET. FCST SOUNDINGS AND SPATIAL CROSS
SECTIONS INDICATE A FAIRLY DEEP LAYER OF PACIFIC MOISTURE PILED UP
ON THE WEST SIDE OF THE CONTINENTAL DIVIDE WEDNESDAY MORNING ALONG
WITH 30-45KT W/NWLY MTN TOP WINDS. OROGRAPHIC SNOW MODEL AND SNOW
ACCUM VALUES OFF THE MODELS INDICATE 1-4 INCH TOTALS ON WEST FACING
MTN SLOPES BY MIDDAY WEDNESDAY. IF IT WERENT FOR THE INCREASING
STATIC STABILITY...WOULD EXPECT TO SEE GREATER AMOUNTS. THAT
SAID...WITH WITH LIKELY POPS AND ADDED LIGHT SNOW ACCUMULATIONS TO
MTN ZONES 31..33 AND 34 ON WEDNESDAY. AREAS OF BLOW SNOW ALSO A VERY
GOOD POSSIBILITY. SHOULD LATER MODEL RUNS INDICATE GREAT SNOW
TOTALS...A SNOW/BLOWING SNOW ADVSY WILL BE NECESSARY WITH PREVAILING
GUSTS IN THE 45-65 MPH RANGE. WITH 175KT JET CORE PASSING BY
WEDNESDAY MORNING COULD SEE HIGHEST GUSTS APPROACHING HIGH WIND
CRITERIA IN MTN AREAS ALONG AND EAST OF THE DIVIDE. SOMETHING ELSE
TO KEEP AN EYE ON.
AS FOR PRECIPITATION CHANCES ON THE PLAINS WEDNESDAY...NOT LOOKING
GOOD WITH THE LOWER ATMOSPHERE AS DRY AS IT WILL BE. INCREASING
SUBSIDENCE ALOFT AFTER TROUGH PASSAGE AND DVLPMNT OF STG DOWNSLOPE
FLOW-BORA WINDS WEDNESDAY MORNING SHOULD ALSO DRIVE TEMPERATURES
DOWN AS MUCH AS 20F FROM THE DAY BEFORE. COULD SEE BRISK NWLY WINDS
GUSTING AS HIGH AS 40-45 MPH ON THE NERN PLAINS IN THE AFTERNOON.
BY THURSDAY...SEE A RETURN TO WARMER TEMPERATURES...SOME 10-15F
WARMER...NOT AS MUCH WIND AND NO PRECIPITATION WITH THE FLOW ALOFT
BECOMING WLY IN RESPONSE TO A BROAD LONG WAVE TROUGH CARVING OUT
OVER THE NRN HALF OF THE CONUS.
BY FRIDAY...A CONSENSUS OF THE MODELS BEGIN TO SHOW COOLING ALOFT
WITH MID/UP-LEVEL HEIGHT FALLS IN RESPONSE TO YET ANOTHER SOMEWHAT
MORE POTENT SHORTWAVE DIVING SWRD OUT OF BRITISH COLUMBIA. A GRADUAL
INCREASE IN MID/HIGH CLOUDS THROUGH THE DAY SHOULD COOL SFC
TEMPERATURES SOME 4-7F...BUT LOWER ATMOSPHERE STILL TOO DRY AND
STABLE FOR ANY PRECIPITATION. THEREFORE HAVE REMOVED ALL PRECIP
CHANCES ON FRIDAY.
BY FRIDAY NIGHT AND SATURDAY...MODELS DIFFER SOME IN THE DETAILS BUT
ALL OF THEM SHOW THE TROUGH SWINGING ACROSS COLORADO SOMETIME ON
SATURDAY. MODELS ALSO SHOW AXIS OF A STRONG JET AHEAD WHICH MATCH UP
WELL WITH QPF FIELDS. SO LOW POPS IN ORDER WITH TEMPERATURES ABOUT
THE SAME AS THE DAY BEFORE.
&&
.AVIATION...DRY AIR AND TYPICAL DRAINAGE WINDS WILL CONTINUE THROUGH
MID MORNING. GUSTY WEST WINDS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS TODAY...BUT THE STRONG WINDS WILL NOT SPREAD ONTO THE
PLAINS. INCREASING WESTERLY FLOW ALOFT AND LIGHTER WINDS AT THE
SURFACE THIS AFTERNOON MAY PRODUCE TURBULENCE AND WIND SHEAR
PROBLEMS OVER THE WESTERN GATES.
SNOW WILL DEVELOP OVER THE MOUNTAINS THIS EVENING AND WILL REMAIN
OVER THE MOUNTAINS OVERNIGHT. FOR THE PLAINS AND THE DENVER
AREA...ONLY MID AND HIGH CLOUDS ARE EXPECTED.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEIER/BAKER
Hazardous weather outlook, Nov 27, 11:02 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MST TUE NOV 27 2007
COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MST TUE NOV 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC SYSTEM WILL APPROACH THE REGION THIS AFTERNOON BRINGING
WINDY CONDITIONS TO THE MOUNTAINS AND FOOTHILLS. WIND GUSTS MAY
REACH 60 TO 70 MPH THROUGH THE MOUNTAIN PASSES AND AT RIDGE TOPS.
SNOW WILL BECOME LIKELY TONIGHT IN THE MOUNTAINS AS THE PACIFIC
SYSTEM MOVES OVERHEAD. SNOW ACCUMULATIONS WILL BE UP TO 4 INCHES.
THE BEST CHANCE FOR SNOW AND THE GREATEST ACCUMULATION WILL BE ON
WEST FACING SLOPES. GUSTY WEST WINDS WILL CAUSE AREAS OF BLOWING
AND DRIFTING SNOW. THE LOWER FOOTHILLS WILL JUST SEE GUSTY WINDS
FROM THIS SYSTEM. LITTLE IMPACT IS EXPECTED ACROSS THE PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS WILL CONTINUE IN THE MOUNTAINS AND FOOTHILLS
WEDNESDAY...WHILE ALSO SPREADING ACROSS ALL OF THE PLAINS. GUSTS AS
HIGH AS 65 MPH CAN BE EXPECTED ON THE MOUNTAIN PASSES AND EAST
FACING MOUNTAIN SLOPES...WHILE GUSTS ON THE PLAINS WILL BE IN THE 35
TO 45 MPH RANGE. SNOWFALL IN THE MOUNTAINS SHOULD DIMINISH BY LATE
MORNING WITH TOTAL ACCUMULATIONS RANGING FROM 2 TO 5 INCHES IN
ELEVATIONS ABOVE 9000 FEET.
WINDS WILL DECREASE WEDNESDAY EVENING...BUT THEN STRENGTHEN AGAIN IN
THE MOUNTAINS AND FOOTHILLS LATE WEDNESDAY NIGHT AND THURSDAY WITH
ANOTHER ROUND OF STRONG WINDS EXPECTED. THERE WILL ALSO BE A CHANCE
OF LIGHT SNOW IN THE MOUNTAINS THURSDAY AFTERNOON AND NIGHT.
BY FRIDAY NIGHT AND SATURDAY...THERE WILL BE A BETTER CHANCE OF
SNOWFALL AS A SOMEWHAT STRONGER STORM SYSTEM MOVES OVER THE AREA.
HOWEVER...AT THIS TIME THE MOUNTAINS ARE EXPECTED TO SEE THE BULK OF
THE SNOWFALL WHILE MAINLY LIGHT ACCUMULATIONS WILL BE POSSIBLE ON
THE PLAINS. TEMPERATURES WILL ALSO TURN COLDER BY FRIDAY AND REMAIN
BELOW NORMAL THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/BARJENBRUCH
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- November 27, 2:30 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
A 68-year-old hiker was killed, and his friend injured, when a tree fell on them in Rocky Mountain National Park. He was struck by a falling tree about a mile and a half from the trailhead at the entrance of the Wild Basin Area. The 50-foot-tall tree was a Douglas fir believed to have died many years ago. The top broke off 15 feet above the ground and glanced off three standing trees before landing on the trail. The tree was approximately 10 inches in diameter at the point it hit the hikers.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 27, 9:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Michigan, November 27, 2007$55,000 · 65 kt wind · 15 events
- Winter Storm in Michigan, November 27, 2007$55,000 · 7 events
- Flash Flooding and Heavy Rain in Hawaii, November 27 to 28, 20076 events
- High Wind in Montana, November 27, 200758 kt wind · 4 events
- Winter Weather in Colorado, November 27 to 28, 20074 events
- Strong Wind in Wisconsin, November 27, 2007$9,000 · 3 events
- Heavy Snow in Idaho, November 27, 20072 events
- Drought in Florida, November 27 to 30, 20072 events
- High Wind in Michigan, November 27, 200756 kt wind · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, November 27, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61217, 61223.